Wyoming, 2010

High Wind in Wyoming, May 22, 2010

May 22, 2010 · NWS CYS · 4 events in 1 county or zone

Strong upper level winds in combination with a tight pressure gradient at the surface prompted a high wind warning for the Laramie Valley and Laramie Mountains due west of Cheyenne.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong upper level winds in combination with a tight pressure gradient at the surface prompted a high wind warning for the Laramie Valley and Laramie Mountains due west of Cheyenne.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 22, 2:03 AM MST, 4 hours 57 minutes earlier.

Area forecast discussion, May 22, 2:03 AM MST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
303 AM MDT SAT MAY 22 2010

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...CURRENT IR SATELLITE
LOOP SHOWS MAINLY CLEAR SKIES ACROSS EXTREME SOUTHEAST WYOMING AND
WRN NEBRASKA EARLY THIS MORNING WITH SOME SHOWER ACTIVITY AND AN
EMBEDDED TSTORM OR TWO WEST OF I25 OVER CENTRAL WYOMING. THE
STRONG TSTORMS FROM YESTERDAY HAVE PUSHED EAST...WHERE A STRONG
LLVL JET HAS RESULTED IN A MCS OVER THE DAKOTAS EARLY THIS
MORNING. EXPECT ISOLATED SHOWERS AND MAYBE A LIGHTNING STRIKE OR
TWO OVER CARBON AND ALBANY COUNTY THIS MORNING...MAINLY DUE TO A
FRONTAL BOUNDARY IN THE AREA AND A STRONG 120KT JET ALOFT. FURTHER
EAST...LLVL MOISTURE HAS REMAINED OVER THE HIGH PLAINS WITH GOOD
RADIATIONAL COOLING. THIS HAS RESULTED IN SOME LIGHT MIST OR
PATCHY FOG...MAINLY ALONG THE FRONT RANGE FROM CHEYENNE NORTHWARD
TO DOUGLAS. ADDED PATCHY FOG TO THE FORECAST THIS
MORNING...INCLUDING THE LOWER ELEVATIONS OF WESTERN NEBRASKA.

MODELS IN GOOD AGREEMENT THROUGH THE WEEKEND SHOWING THE SAME
PACIFIC FRONT...WHICH BROUGHT SEVERE WEATHER TO PORTIONS OF
SOUTHEAST WYOMING AND WRN NEBRASKA YESTERDAY...PUSHING EASTWARD
ACROSS THE AREA LATER TODAY AND TONIGHT AS ANOTHER DISTURBANCE
ALOFT QUICKLY EJECTS NORTHEAST OVER MONTANA. AS A RESULT...WINDS
WILL SHIFT MORE INTO THE WEST AND SOUTHWEST BRINGING DRIER AIR TO
MOST OF THE REGION. PROBABILITY OF PRECIP AND TSTORMS IS EXPECTED
TO BE LOWER TODAY...ESPECIALLY FROM CONVERSE COUNTY EASTWARD INTO
NW NEBRASKA. STILL CAN NOT RULE OUT AN ISOLATED SHOWER OR TSTORM
AS THE FRONT AND ASSOCIATED STRONG JET PUSH ACROSS THE AREA TODAY
AND THIS EVENING. WITH MARGINAL INSTABILITY AND DRIER
CONDITIONS...EXPECT TSTORMS TO BE MUCH WEAKER TODAY. TEMPS WILL
WARM WELL ABOVE NORMAL AHEAD OF THE FRONT MAINLY EAST OF THE
LARAMIE RANGE WITH HIGHS IN THE MID 70S TO MID 80S EXPECTED. WINDS
WILL BECOME BREEZY OUT OF THE SOUTHWEST AS WELL...WITH 20 TO 35
MPH SUSTAINED WINDS EXPECTED OVER THE HIGH PLAINS OF WYOMING AND
MOUNTAINS.

BY SUNDAY...MODELS SHOW A DEEP UPPER LEVEL TROUGH ACROSS THE
SOUTHERN GREAT BASIN REGION BEGINNING TO EJECT QUICKLY
NORTHEASTWARD AS A STRONG RIDGE OF HIGH PRESSURE REMAINS OVER THE
MISSISSIPPI RIVER VALLEY. THE TROUGH IS EXPECTED TO BECOME
NEGATIVELY TILTED AS IT PUSHES INTO THE CNTRL AND NRN ROCKIES INTO
EARLY MONDAY MORNING. EXPECT PRECIP AND TSTORMS CHANCES TO
INCREASE LATE SUNDAY AND INTO SUNDAY NIGHT WITH STRONG NOCTURNAL
TSTORMS POSSIBLE ACROSS PORTIONS OF SOUTHEAST WYOMING AND WRN
NEBRASKA. INCREASED POP LATE SUNDAY AND SUNDAY NIGHT...ESPECIALLY
NORTH OF I80 WHERE THE BEST CHANCE OF PRECIP AND HEAVY RAIN IS
EXPECTED. SUNDAY WILL BE COOLER AFTER THE FRONT MOVES THROUGH THE
AREA...WITH TEMPS CLOSER TO NORMAL.

.LONG TERM...MONDAY THROUGH FRIDAY...THE 22/00Z NAM...GFS AND
ECMWF ARE IN GENERAL AGREEMENT EJECTING THE NEGATIVE TILT TROUGH
NNE ACROSS THE NRN/CNTRL ROCKIES/HIGH PLAINS MONDAY THROUGH
TUESDAY...WITH AN INTENSIFYING CLOSED LOW MOVING FROM ERN MT INTO
MANITOBA CANADA. MONDAY...EXPECT NMRS SHWRS/SCT TSTMS ACROSS NRN
CONVERSE/NIOBRARA COUNTIES...TAPERING TO ISOLD ALONG THE CO STATE
LINE. CANNOT RULE OUT SOME STRONG STORMS...WITH THE BEST CHANCE
FOR SEVERE WEATHER ACROSS THE ERN NEB PANHANDLE INTO THE DAKOTAS
WHERE DEEPER MOISTURE/BEST THERMODYNAMICS WILL RESIDE. TEMPS WILL
BE NEAR CLIMO NORMS WITH 60S/70S E AND 40S/50S W. ON
TUESDAY...MID/UPPER FLOW BECOMES SWLY AS NEXT TROUGH APPROACHES
THE PACIFIC COAST. AFTERNOON AND EVENING CONVECTIVE COVERAGE WILL
BE ISOLD E OF THE LARAMIE RANGE INTO THE NEB PANHANDLE. LITTLE
CHANGE IN HIGH TEMPS FROM MONDAY. ON WEDNESDAY...ISOLD AFTERNOON
AND EVENING THUNDERSTORMS WILL DEVELOP N OF A RWL-CYS-SNY LINE IN
LOW LEVEL SELY UPSLOPE FLOW. 850-700MB THERMAL RIDGE BEGINS TO SET
UP WITH HIGHS FROM THE 50S/60S W TO 70S/NEAR 80 E. THE WARMING
TREND CONTINUES ON THURSDAY WITH INCREASING HEIGHTS ALOFT AND
1000-500 MB THICKNESSES RESULTING IN UPPER 70S AND LOWER 80S E OF
THE LARAMIE RANGE. WARMING ALOFT WILL INHIBIT MOST CONVECTIVE
DEVELOPMENT...WITH ISOLD TSTMS POSSIBLE OVER NRN PORTIONS OF THE
CWA. FINALLY ON FRIDAY...MID/UPPER RIDGE DOMINATES THE HIGH
PLAINS/GREAT PLAINS STATES...FURTHER SUPPRESSING CONVECTIVE
DEVELOPMENT AND PROMOTING ABOVE CLIMO TEMPS.
&&

.AVIATION...06Z TAF ISSUANCE
LOW CIGS AND VSBYS HAVE DEVELOPED INVOF CYS SHORTLY AFTER 06Z...AND
WILL LIKELY BE TEMPORARY DUE TO SWLY FLOW. PORTIONS OF THE NEB
PANHANDLE WILL SEE MVFR CIGS AND VSBYS DEVELOPING TOWARD MORNING.
AREAS TO THE W OF THE LARAMIE RANGE WILL REMAIN VFR WITH INTERVALS
OF AC/CI CLOUDS. WINDS WILL INCREASE AT LAR AND RWL TOWARD
MORNING...AND SPREAD E AS THE PRESSURE GRADIENT TIGHTENS AHEAD OF AN
APPROACHING COLD FRONT. THE LOW CIGS AND VSBYS WILL GIVE WAY TO SCT
CU AND SCT-BKN CI CLOUDS LATER THIS MORNING. ISOLD SHWRS/TSTMS WILL
DEVELOP ALONG AND JUST E OF THE LARAMIE RANGE THIS AFTERNOON/EARLY
EVE AS THE COLD FRONT MOVES THROUGH. THEN GUSTY WINDS WILL SHIFT
FROM SW TO W-NW FOLLOWING FROPA.
&&

.FIRE WEATHER...SOMEWHAT DRIER CONDITIONS ARE EXPECTED TODAY AS
SURFACE WINDS SHIFT MORE INTO THE SOUTHWEST AHEAD OF THE NEXT
PACIFIC DISTURBANCE WHICH WILL PUSH INTO THE GREAT BASIN REGION
THIS WEEKEND. DAYTIME MINIMUM HUMIDITIES WILL LOWER INTO THE UPPER
TEENS TO MID 20S WITH GUSTY SOUTHWEST WINDS BETWEEN 15 TO 30 KTS
THROUGH THIS AFTERNOON WITH LOCALLY HIGHER GUSTS. CAN NOT RULE OUT
AN ISOLATED THUNDERSTORM...GENERALLY NORTH OF I80 INTO THIS
EVENING. FIRE WEATHER CONCERNS REMAIN LOW...DUE TO HIGH FUEL
MOISTURE IN THE AREA AND LOW TO MODERATE FIRE DANGER...MAINLY DUE
TO RECENT HEAVY RAINS. A PACIFIC COLD FRONT WILL PASS THROUGH
THE AREA LATE SATURDAY...RESULTING IN COOLER TEMPERATURES AND A
DECENT CHANCE OF SHOWERS AND TSTORMS SUNDAY THROUGH EARLY NEXT
WEEK.
&&

.HYDROLOGY...ELEVATED RIVERS AND STREAMS RESULTING FROM RECENT
HEAVY RAINS AND MOUNTAIN SNOW MELT ARE EXPECTED TO CONTINUE INTO THE
WEEKEND. A FLOOD WATCH REMAINS IN EFFECT FOR SOUTHWEST CARBON
COUNTY THROUGH THIS EVENING. OBSERVATIONS OF INCREASED FLOWS ALONG
THE SAVERY CREEK AND TRIBUTARIES FLOWING INTO THE LITTLE SNAKE
RIVER NEAR BAGGS HAVE DECREASED SLIGHTLY BUT MAY INCREASE AGAIN
TODAY DUE TO SNOWMELT. OTHER AREA RIVERS HAVE REMAINED BELOW
ACTION STAGE AND ARE EXPECTED TO REMAIN BELOW ACTION STAGE THROUGH
THE WEEKEND.
&&

.CYS WATCHES/WARNINGS/ADVISORIES...

WY...FLOOD WATCH UNTIL MIDNIGHT SUNDAY FOR WYZ111.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...TJT
LONG TERM/AVIATION...JAMSKI
HYDROLOGY...JAMSKI/TJT
Hazardous weather outlook, May 22, 3:40 AM MST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
440 AM MDT SAT MAY 22 2010

NEZ002-003-019>021-054-055-095-096-WYZ101>119-231045-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
440 AM MDT SAT MAY 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE AND APPROACHING COLD FRONT WILL TRIGGER
ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS...MAINLY
NORTH AND WEST OF A LINE FROM ALLIANCE TO CHEYENNE. SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP SUNDAY AND MONDAY
AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE NORTHEAST ACROSS THE
REGION. STRONG STORMS WILL BE POSSIBLE MONDAY...ESPECIALLY EAST OF
THE LARAMIE RANGE INTO THE NEBRASKA PANHANDLE. ISOLATED AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND
WEDNESDAY...WITH LITTLE OR NO PRECIPITATION EXPECTED THURSDAY AND
FRIDAY AS A UPPER LEVEL RIDGE BUILDS OVER THE PLAINS.

MOREOVER...WARMER TEMPERATURES WILL CAUSE AN INCREASE IN SNOW
MELT AND WHEN COMBINED WITH LOCALLY HEAVY RAINFALL FROM
THUNDERSTORMS...MAY RESULT IN INCREASED RIVER AND STREAM LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

JAMSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Laramie Valley

When
May 22, 7:00 AM MST to 9:00 AM MST
Where
Laramie Valley forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Sustained winds at or above 40 mph and gusts have been in excess of 60 mph since 700MST. According to law enforcement trees have been blown down and there are widespread power outages in Laramie.

High Wind, Laramie Valley

When
May 22, 7:43 AM MST to 7:44 AM MST
Where
Laramie Valley forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

High Wind, Laramie Valley

When
May 22, 8:53 AM MST to 8:54 AM MST
Where
Laramie Valley forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

High Wind, Laramie Valley

When
May 22, 10:58 AM MST to 10:59 AM MST
Where
Laramie Valley forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226668, 226666, 226667, 226669.